Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 218, NWS Springfield, MO

July 4, 2001Barton County, Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 4, 2001, 4:00 AM CDT for Barton County, Vernon County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 4, 2001, 4:00 AM CDT (09:00 UTC)
Expired
Jul 4, 2001, 4:45 AM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Barton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1241 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 040900
SVRSGF

MOC011-217-040945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 AM CDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI
  BARTON COUNTY IN SOUTHWEST MISSOURI

* UNTIL 445 AM CDT

* AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHEAST OF ARCADIA...OR 12 MILES
  SOUTHWEST OF NEVADA...MOVING SOUTHEAST AT 20 MPH. THIS SEVERE
  THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN
  EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LIBERAL BY 420 AM CDT.
   LAMAR BY 445 AM CDT.

THE TOWNS OF BRONAUGH...MOUNDVILLE...HANNON...IANTHA AND OAKTON ARE
ALSO IN THE PATH OF THIS STORM.

STAY TUNED TO LOCAL MEDIA OUTLETS...SUCH AS RADIO...TELEVISION...
CABLE TELEVISION...AND NOAA WEATHER RADIO FOR THE LATEST SEVERE
WEATHER INFORMATION.

LAT...LON 3780 9441 3772 9462 3732 9442 3743 9414

$$
BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:33 AM CDT, 27 minutes earlier.

Area forecast discussion, Jul 4, 3:33 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 AM CDT WED JUL 4 2001

PROBLEMS CONT TO BE TEMPORAL AND SPATIAL FORECAST OF MCS(S).

LATEST KEAX AND KSGF 88D SHOW MCS DROPPING SEWD INTO THE NRN THIRD
OF THE CWFA AS OF 04/0745Z. TSTMS WERE DVLPG WWD...AT A SLOW PACE...
JUST NORTH OF VERNON CO. TSTM DVLPMT HAS BEEN MORE AGGRESSIVE FROM
STJ TO NR SZL. THINK THAT 700MB E-W THERMAL RIDGE IS AGAIN AFFECTING
TSTM PROPAGATION AND DVLPMNT...SIMILAR TO 24 HRS AGO. 04/00Z 700MB
ANALYSIS OF TEMP SHOWED THERMAL AXIS FROM NRN KS...TO NR MKC...AND
TO NR COU. THUS MCS HAS BEEN ACCRUING BETTER WWD DVLPMNT NORTH OF
THE 700MB THERMAL AXIS...WHILE STORM DVLPMNT HAS BEEN SLOWER SOUTH
OF THIS THERMAL AXIS. THIS THERMAL AXIS IS FUNCTIONING AS A MID-LVL
CAP.

PROBLEM FOR TODAY IS HOW FAR WEST WILL THIS MCS DVLP AND WHERE WILL
NEXT MCS DVLP LATER TODAY OR TONIGHT. OTHER PROBLEM IS TSTM DVLPMT
THIS AFTERNOON ALONG OUTFLOW BOUNDARY.

LATEST KSGF 88D SHOWED OUTFLOW BOUNDARY FROM MCS...EXTENDED FROM
NEVADA...TO JUST NORTH OF SGF...AND TO SRN WRIGHT COUNTY. BOUNDARY
WILL CONT TO SLIP SWD INTO THE SRN PTN OF CWFA TODAY. MODELS ARE
HAVING PROBLEMS WITH THE QUANTITY OF PCPN FCST...BUT SOMEWHAT CLOSE
IN AREAL PLACEMENT. AVN APPEARS TO HAVE BETTER HANDLE ON SITUATION
AS AVN HAD BETTER FCST OF 850MB WIND FLOW AT 04/06Z. AVN WAS ALSO
CONSISTENT WITH PREV AVN RUN AND PREV RUN OF ETA MODEL WITH RESPECT
TO SHORT WAVE TROF OVER KS ON THURS.

AVN FCSTS THE 700MB THERMAL AXIS TO SHIFT SWD TODAY. THIS SHOULD
ALLOW CURRENT MCS TO CONT MOVG SEWD. SINCE THE EASTERN MOST END OF
THE THERMAL AXIS WILL HAVE LESS CAP STRENGTH...IT APPEARS THE ERN
HALF OF CWFA WILL SEE TSTMS FOR PART OF TODAY...AS MCS SLIDES SEWD
THIS MORNING BEFORE EXITING INTO NRN/NERN AR BY EARLY AFTERNOON.
WESTERN END OF THERMAL AXIS WILL PROVIDE ENUF OF A CAP THAT THE WSTRN
COUNTIES WILL PROBLY NOT SEE MUCH PCPN FROM THIS MCS. HOWEVER WITH
AVN FCSTG WIND SHIFT LINE OVER THE SRN CWFA...THIS WOULD COINCIDE
WITH OUTFLOW BOUNDARY...THERE WILL BE A BOUNDARY TO FOCUS CONVECTION
AT TIME OF PEAK HEATING TODAY. WITH SFC DWPTS NR 70...WEAK
CONVERGENCE ALONG OUTFLOW BOUNDARY...AND SFC BASED CAPE OF 2400 J/KG
...THERE IS A PSSBLTY OF A FEW TSTMS DVLPG OVER THE SRN COUNTIES LATE
THIS AFTN. SOME OF THE STORMS COULD BE PULSE TYPE SEVERE.

OTHERWISE LIFTED INDEX PROG...SHOWS POSN OF SYNOPTIC SCALE COLD FRONT
WELL TO THE NORTH OF THE AREA TODAY. THIS LOOKS CORRECT GIVEN FRONTS
POSN WITH RESPECT TO UPPER LEVEL JET. THIS FACT IS TO DIFFERENTIATE
THE BOUNDARY OVER SRN MO FROM THE SYNOPTIC SCALE COLD FRONT.

SITUATION FOR TONIGHT LOOKS LIKE ONE OF A WAITING GAME. OUTFLOW
BOUNDARY WILL LIFT SLGTLY NWD...WITH BOUNDARY CURVING NWWD INTO
CNTRL KS. LEE SIDE LOW PRESSURE WILL INCRS WAA OVER CNTRL KS AND
OVER THE BOUNDARY. NEW CONVECTION EXPECTED TO DVLP INTO AN MCS
OVER CNTRL KS TNGT AND WILL GAIN STRENGTH WITH THE ARRIVAL OF SHORT
WAVE TROF TOWARDS 05/12Z. AVN FCSTS THE CONDITIONS ASSOC WITH MCS
TO REACH THE FAR WESTERN COUNTIES BY EARLY THURS AM.

THURSDAY LOOKS LIKE A STORMY ONE. AVN FCST SHORT WAVE TROF TO XTRM
SERN KS BY 06/00Z THURS EVENING. BELIEVE THAT THURS AM MCS WILL LOSE
STRENGTH WHILE MOVING ACROSS CWFA DURG THE DAY. HOWEVER BACK
BUILDING LIKELY TO ENSUE AS SHORT WAVE TROF APPROACHES. BEST UVV FROM
PVA WILL FOCUS NEW CONVECTION OVER SERN KS AND SWRN AND SCNTRL MO
INTO THURS NGT.

SPECIAL NOTE REGARDING THIS SHORT WAVE TROF IS IN ORDER. THIS SHORT
WAVE MAY BE OVERDEVELOPED BY 04/00Z AVN AND 03/18Z AVN. HOWEVER
THIS SHORT WAVE WAS PROGGED BY 03/12Z ETA ALTHOUGH SOMEWHAT WEAKER.
04/00Z ETA DOES NOT DEPICT ANY SHORT WAVE TROF ON THURS...A DEPARTURE
FROM 03/12Z RUN. HAVE SOME CONFIDENCE IN AVN SOLN DUE TO CONSISTENCY
FROM TWO RUNS...THE 04/00Z CANADIAN MODEL DEPICTS SHORT WAVE...LATEST
WATER VAPOR IMAGERY SHOWED A LARGE AREA OF ENHANCEMENT OVER THE STATE
OF NEVADA AT 04/0015Z...THIS ENHANCED CLOUD REGION WAS NORTH AND
NORTHWEST OF 04/00Z AVN VORT MAX POSN.

SHORT WAVE TROF IS FCST TO MOVE SOUTH OF THE MO/AR BORDER BEFORE
06/12Z FRIDAY MORNING. SO THAT FRIDAY SHOULD BE PCPN FREE OVER THE
CWFA.

MAV POPS LOOK CLOSER TO THE MARK WHILE FWC LOOKS TOO WEAK WITH POPS.

WILL MAKE ADJUSTMENTS TO PCPN TIMING AND POPS BUT WILL PROBLY NOT
CHANGE HIGH AND LOW TEMPS MUCH FROM PREV FCST. NOT SURE YET IF
ADJUSTMENTS ARE NECESSARY ON THE EXTENDED...WILL TAKE LOOK AT LATEST
MRF AND DECIDE THEN.

.SGF...
MO...NONE.
KS...NONE.

D.STEINMETZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:51 AM CDTSevere Thunderstorm WarningSGFSt. Clair39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.